1992 Western Section Triological Paper
Drug-Induced, life-threatening angioedema revisited
Article first published online: 4 JAN 2009
Copyright © 1993 The Triological Society
Volume 103, Issue 1, pages 10–12, January 1993
How to Cite
Thompson, T. and Frable, M. A. S. (1993), Drug-Induced, life-threatening angioedema revisited. The Laryngoscope, 103: 10–12. doi: 10.1288/00005537-199301000-00003
- Issue published online: 4 JAN 2009
- Article first published online: 4 JAN 2009
Few drug reactions are more life threatening than the sudden development of edema involving the mucosal and submucosal layers of the upper aerodigestive tract. Drug-induced angioedema is a recognized entity of angiotensin-converting enzyme (ACE) inhibitors, and despite reports in medical journals and drug insert warnings, captopril and enalapril continue to be widely prescribed. As these drugs are efficacious and usually well-tolerated in the treatment of mild forms of hypertension, their popularity is rising.
From June 1, 1984 to August 1, 1991, 36 patients with angioedema secondary to ACE inhibitors presented at the Medical College of Virginia Hospitals. Thirty were successfully managed with medical therapy. Two were intubated, 1 had placement of a nasal trumpet, and 3 required tracheostomies.
Of extreme importance is the recognition that angioedema resulting from ACE inhibitors is probably not immunoglobulin E (IgE) mediated and that antihistaminics and steroids may not alleviate the airway obstruction. The otolaryngologist must be prepared for the need of possible early surgical intervention.